Tuesday July 29th 2014

Can you die from taking Valium?

Yes. An overdose of Valium can result in death. Or you can have a serious accident while on Valium.

More here on the dangers of taking too much Valium, including when you can get addicted to Valium. Plus, we offer a section at the bottom for your question about taking Valium. We try to respond to all legitimate Valium questions with a personal and prompt response.

What’s in Valium?

Valium contains diazepam, a benzodiazepine which is a central nervous system depressant. The diazepam contained in Valium can create a state of intoxication similar to alcohol.

Valium effects on the central nervous system

Valium – how long does it last in your system?  Although Valium effects peak 3-4 hours after dosing, they can last up to 9-10 hours.  And Valium can stay in your system for days.  At low doses, diazepam is a moderate tranquilizer, causing sleepiness, drowsiness, confusion, and some loss of ante-retrograde memory. Valium can also make you feel high. Diazepam can produce a state of intoxication similar to that of alcohol, including slurred speech, disorientation, and drunken behavior. And at high doses, excitement, dis-inhibition, severe sedation, and effects on respiration occur, particularly if respiration is impaired by other drugs or by disease.

Although the elderly are more likely to develop significant adverse central nervous system effects from the use of diazepam, anyone can experience adverse effects from Valium. Possible side effects on the central nervous system as a result of taking Valium may include:

  • blurred or double vision
  • depression
  • diminished reflexes
  • dry mouth
  • excessive perspiration
  • headache
  • hypotension (low blood pressure)
  • loss of full control of bodily movements (ataxia)
  • nausea and vomiting
  • tremor
  • urinary retention
  • vertigo

Signs of Valium Overdose

The leading cause of death while taking Valium is overdose, because valium suppresses the respiratory system, resulting in coma and possible death. During overdose, paradoxical reactions of anxiety, insomnia, stimulation, hallucination, and acute hyperexcited state may occur. Shallow breathing, clammy skin, dilated pupils, weak and rapid pulse, coma, and death are also possible. But the hallmark of this overdose is falling into a deep sleep or “coma” while still being able to breathe adequately. Symptoms of Valium overdose may include:

  • bluish-colored lips and fingernails
  • blurred vision
  • breathing – labored
  • confusion
  • depression
  • dizziness
  • double vision
  • drowsiness
  • excitability
  • hiccups
  • rapid side-to-side movement of the eyes (nystagmus)
  • rash
  • stomach upset
  • stupor (lack of alertness)
  • tiredness
  • tremor
  • uncoordinated movement
  • weakness

Other dangers of taking Valium

Another reported cause of death from Valium use included vehicle and machinery accidents. Sensory impairment and reduced reaction times occur when you take Valium, making driving hazardous and often deadly. And some cases of death have been reported as the result of driving heavy equipment or automobiles while on Valium.

How to treat Valium Overdose

If you are in need of medical help after Valium overdose, immediately get to an emergency medical facility. Call 911 or the National Poison Control Center (1-800-222-1222) to talk to experts in poisoning. They will give you further instructions on emergecy care for Valium overdose. Health care providers will then measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests, such as an EKG, may be done to check heart function. Symptoms will be treated as appropriate. Actions taken for valium overdose may include:

  1. activated charcoal
  2. breathing support (artificial respiration)
  3. fluids through a vein (by IV)
  4. laxative
  5. medicine (antidote) to reverse the effect of the overdose
  6. tube through the mouth into the stomach to empty the stomach (gastric lavage)

Valium addiction and treatment

Diazepam is capable of causing mild physical and psychological dependence and is regarded as having a significant abuse potential.  This is because it is possible to get a Valium high feeling from the drug.  Plus, the long half-life of diazepam may cause accumulation to occur with repeated use, and IV use of the drug can increase tolerance. At this point, overdose can easily occur with serious side effects, including death.

If you or someone you know is taking more Valium than prescribed, for an extended period, or smoking/snorting/injecting Valium … they may develop a tolerance and experience withdrawal on discontinued use.  Abstinence or abrupt withdrawal is not recommended. Instead, doctors suggest that you withdraw from Valium under medical supervision.

Fatal Valium questions

Do you still have questions about the risk of fatality on Valium? Please leave us your questions here. We will be happy to try to respond to you quickly, and with a personal reply. Remember: You are not alone!

Reference Sources: PubMed: Increased prescribing of Valium, Librium, and other drugs
National Highway Traffic and Safety Administration: Drug and Human Performance Facts on Diazepam
MedLine Plus: Diazepam Overdose
PubMed Health: Diazepam Overdose

Photo credit: Cayusa

Leave a Reply

10 Responses to “Can you die from taking Valium?
karen
11:11 pm March 23rd, 2013

My good friend has panic attacks so she was given Valium 10MG. tid or qid if needed. She is short of breath, slurring words and agitated. When she gets upset, she’l say she needs another pill. I warned her that was too much but she says her Dr. prescribed it so it’s OK. worried she has been given the wrong information on this drug. She gets 90 10mg per month.

6:35 am March 24th, 2013

Hello Karen. I’d suggest that you speak with a pharmacist about your concerns. Report the symptoms, get information, and then address your friend.

Amanda
8:32 pm November 19th, 2013

I have been prescribed Valium 5mg for stress and anxiety. I have panic attacks. I am a wife and mother. My children love me and my Hunan loves me. I don’t understand why they love me because I am so sad everyday, I go days without showering. I have been unemployed and stopped looking. After my babies get on the bus I go lay down in the bed or sit in a chair and just sit there until the bus comes. I only get up to go pee only if my bladder hurts. My kids and husband deserve someone better.

2:33 pm November 26th, 2013

Hello Amanda. You are not alone. Call the National Lifeline at 1-800-273-TALK http://www.suicidepreventionlifeline.org/. There is meaning out there for you.

audrey
7:59 pm January 23rd, 2014

my son takes at least 30 or more valium at a time every couple wks im so worried about him.he also takes methadone every day and smokes cannibis,its street vallium he takes.i fear hes going to be found dead.please help……

12:53 pm January 24th, 2014

Hello Aubrey. You may need to schedule an immediate drug abuse intervention with your son. Have you consulted with a licensed psychologist yet?

Steve
2:45 pm March 4th, 2014

what are the risks taking diazepam (injection) with a gastric ulcer & pneumonia

2:23 pm March 5th, 2014

Hello Steve. Please check in with a medical professional for an answer to your question. Are you seeing a doctor?

Perle Malka
2:30 am March 12th, 2014

My sister went to the er in Las Vegas where they prescribed her Valium from which she took too many and died at 30 of heart failure… Probably from non breathing. Can the physician be sued for not doing a proper mental evaluation? It really upsets me that you can run into a hospital and leave with the weapon to kill yourself. I think it’s negligence.

2:01 pm March 13th, 2014

Hello Perle. I’d suggest that you get in touch with the Nevada State Attorney General’s office and learn about requesting an investigation. However, be sure to measure your grief and perhaps consider receiving grief counseling for yourself, as well. Blame and anger are parts of the process of grieving. Nonetheless, if negligence was present, you’ll need the help of a patient advocate or even an attorney to look into the issue. I wish you all the best.

Leave a Reply